Tennessee, 2015

Ice Storm and Winter Storm in Tennessee, February 16 to 17, 2015

February 16 to 17, 2015 · NWS MRX · 53 events in 27 counties and zones

A winter storm tracked through area on the 16-17th with the atmosphere favorable for both heavy snow and ice accretion. The highest peaks had up to 6 inches of snow while ice accumulations had up to an inch.

Where it happened

Every event with a place to put it; 53 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A winter storm tracked through area on the 16-17th with the atmosphere favorable for both heavy snow and ice accretion. The highest peaks had up to 6 inches of snow while ice accumulations had up to an inch. In addition, cold weather accounted for 3 deaths. A 63 year old man in Hamilton County, a 44 year old man in Roane County and an 85 year old man in Sequatchie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 16, 4:00 AM EST, 0 minutes earlier.

Area forecast discussion, Feb 16, 4:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 AM EST MON FEB 16 2015

.DISCUSSION...LATEST RAOBS AND MODEL SOLUTIONS SUPPORT DEEPER AND
MORE NORTH REACHING WARM LAYER. MORE CONFIDENCE IN CHANGE OVER TO
RAIN ALONG SOUTHERN BORDER. DOWNGRADED MOST SOUTHERN TIER COUNTIES
TO ADVISORY THOUGH TRAVEL HAZARDS WILL REMAIN A PROBLEM. FURTHER
DETAILS WILL FOLLOW SHORTLY.

.LONG TERM (TUESDAY THROUGH SUNDAY)...MONDAY'S WINTER STORM SYSTEM
WILL BE PULLING AWAY FROM THE REGION ON TUESDAY.  A FEW POCKETS OF
LIGHT SNOW WILL LINGER ACROSS PART OF SOUTHWEST VA AND THE EAST TN
MOUNTAINS...BUT LITTLE ADDITIONAL ACCUMULATION IS EXPECTED.
OTHERWISE...WE WILL BE BETWEEN SYSTEMS TUESDAY AS AN UPPER TROUGH
DROP SOUTH INTO WEST TN.  ANOTHER BLAST OF COLD ARCTIC AIR WILL MOVE
IN WEDNESDAY AND THURSDAY AS A COUPLE OF WEAK DISTURBANCE MOVE
THROUGH THE UPPER FLOW.  THESES DISTURBANCE WILL BRING OCCASIONAL
SCATTERED SNOW SHOWERS TO THE AREA
...THE FIRST ROUND WILL BE TUESDAY NIGHT INTO WEDNESDAY MORNING AND
ANOTHER ROUND ON WEDNESDAY NIGHT.  THE EAST TN MOUNTAINS COULD PICK
UP 1 TO 2 INCHES OF SNOW.  THE SURGE OF COLD AIR WILL BRING IN THE
COLDEST TEMPERATURES YET THIS SEASON.  SINGLE DIGIT AND EVEN BELOW
ZERO READING ARE EXPECTED ACROSS THE TN VALLEY WEDNESDAY NIGHT AND
AGAIN ON THURSDAY NIGHT.  HIGHS ON THURSDAY MAY NOT BREAK OUT OF THE
TEENS FOR TYS NORTHWARD.  TEMPERATURES WILL BEGIN TO MODERATE ON
FRIDAY AS A NEXT SYSTEM MOVES INTO THE REGION..  THIS SYSTEM WILL
BRING ANOTHER ROUND OF SNOW INTO THE AREA.  TEMPERATURES CONTINUE TO
WARM INTO THE WEEKEND AS ANOTHER SYSTEM MOVES IN...EXPECT THIS TO
FALL MAINLY AS RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             37  24  35  21 / 100  80  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  33  20  30  16 / 100  90  10  20
OAK RIDGE, TN                       32  20  30  16 / 100  90  10  20
TRI CITIES AIRPORT, TN              29  21  27  14 / 100 100  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 AM EST
     TUESDAY FOR CHEROKEE-CLAY.

TN...WINTER STORM WARNING FROM 7 AM EST /6 AM CST/ THIS MORNING TO 7
     AM EST /6 AM CST/ TUESDAY FOR ANDERSON-BLEDSOE-BLOUNT SMOKY
     MOUNTAINS-CAMPBELL-CLAIBORNE-COCKE SMOKY MOUNTAINS-GRAINGER-
     HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LOUDON-
     MARION-MCMINN-MEIGS-MORGAN-NW BLOUNT-NORTH SEVIER-NORTHWEST
     CARTER-NORTHWEST COCKE-NORTHWEST GREENE-NORTHWEST MONROE-
     RHEA-ROANE-SCOTT TN-SEQUATCHIE-SEVIER SMOKY MOUNTAINS-
     SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-
     UNICOI-UNION-WASHINGTON TN.

     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 AM EST
     TUESDAY FOR BRADLEY-EAST POLK-HAMILTON-WEST POLK.

VA...WINTER STORM WARNING FROM 7 AM THIS MORNING TO 7 AM EST TUESDAY
     FOR LEE-RUSSELL-SCOTT-WASHINGTON-WISE.

&&

SON/MJB
Hazardous weather outlook, Feb 15, 3:40 PM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 PM EST SUN FEB 15 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-162045-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
340 PM EST SUN FEB 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT...

THE WINTER PRECIPITATION WILL BE MAINLY AFTER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A MAJOR WINTER STORM WILL BE MOVING INTO THE AREA EARLY
MONDAY...WITH SNOW...SLEET...AND FREEZING RAIN ALL POSSIBLE ACROSS
PARTS OF THE AREA. HEAVIER SNOWS WILL BE MAINLY IN THE NORTHERN
AREAS...WHILE ICY CONDITIONS WILL BE A THREAT AT LEAST IN THE
SOUTHERN AND CENTRAL AREAS...AND POSSIBLY INTO NORTHEAST TENNESSEE.
REGARDLESS OF THE AREA...TRAVEL IS DISCOURAGED.

BY WEDNESDAY ANOTHER BLAST OF ARCTIC AIR WILL MOVE INTO THE AREA
BRINGING DANGEROUS WIND CHILLS FOR WEDNESDAY NIGHT AND THURSDAY
MORNING. TEMPERATURES ACROSS THE REGION THURSDAY AND FRIDAY
MORNINGS WILL LIKELY BE THE COLDEST MORNINGS SO FAR THIS WINTER.

LIGHT SNOW IS POSSIBLE IN THE MIDDLE TO LATTER PARTS OF THE WEEK.
RIGHT NOW...THESE SNOWS LOOK LIKE THEY WILL BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT ANY SNOWFALL AND OTHER REPORTS
WILL BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 winter storm, 17 ice storm, 7 heavy snow, 3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Hamilton

When
February 16, 4:00 AM EST to 3:00 PM EST
Where
Hamilton forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.181, -85.165 (the zone’s center; the record gives no point)

Emergency manager reported a 63 year old male died. It was hypothermia related.

Cold/Wind Chill, Roane

When
February 16, 4:00 AM EST to 3:00 PM EST
Where
Roane forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.848, -84.523 (the zone’s center; the record gives no point)

Emergency manager reported a 44 year old male died. It was hypothermia related.

Cold/Wind Chill, Sequatchie

When
February 16, 4:00 AM EST to 3:00 PM EST
Where
Sequatchie forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.371, -85.411 (the zone’s center; the record gives no point)

Emergency manager reported a 85 year old male died. It was hypothermia related.

Heavy Snow, Washington

When
February 16, 9:04 AM EST to 4:04 PM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

A trained spotter reported 6 inches of snow fell in Jonesborough.

Winter Storm, Northwest Cocke

When
February 16, 9:04 AM EST to 12:04 PM EST
Where
Northwest Cocke forecast zone
Reported by
Trained Spotter
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

A trained spotter reported freezing rain produced 0.25 inches of ice accretion in Newport.

Winter Storm, Northwest Blount

When
February 16, 10:00 AM EST to 6:00 PM EST
Where
Northwest Blount forecast zone
Reported by
Trained Spotter
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

A trained spotter reported freezing rain produced 0.30 inches of ice accretion in Maryville.

Winter Storm, Roane

When
February 16, 1:20 PM EST to 7:00 PM EST
Where
Roane forecast zone
Reported by
911 Call Center
Coordinates
35.848, -84.523 (the zone’s center; the record gives no point)

Dispatch personnel reported freezing rain produced 0.25 inches of ice accretion in Kingston.

Winter Storm, Campbell

When
February 16, 2:55 PM EST to 7:00 PM EST
Where
Campbell forecast zone
Reported by
Public
Coordinates
36.404, -84.149 (the zone’s center; the record gives no point)

The public reported 0.5 inches of sleet fell in Jacksboro.

Ice Storm, Hawkins

When
February 16, 4:01 PM EST to 9:01 PM EST
Where
Hawkins forecast zone
Reported by
Emergency Manager
Coordinates
36.441, -82.945 (the zone’s center; the record gives no point)

Emergency management personnel reported trees and powerlines were downed from heavy ice in Rogersville.

Ice Storm, Hamblen

When
February 16, 4:01 PM EST to 9:01 PM EST
Where
Hamblen forecast zone
Reported by
Emergency Manager
Coordinates
36.217, -83.267 (the zone’s center; the record gives no point)

Emergency management personnel reported trees and powerlines were downed from heavy ice in Morristown.

Winter Storm, Bledsoe

When
February 16, 4:10 PM EST to 10:00 PM EST
Where
Bledsoe forecast zone
Reported by
911 Call Center
Coordinates
35.596, -85.205 (the zone’s center; the record gives no point)

Dispatch personnel reported freezing rain produced 0.25 inches of ice accretion in Pikeville.

Winter Storm, Northwest Monroe

When
February 16, 4:45 PM EST to 9:00 PM EST
Where
Northwest Monroe forecast zone
Reported by
Amateur Radio
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Amateur radio personnel reported freezing rain produced 0.25 inches of ice accumulation in Vonore.

Winter Storm, Morgan

When
February 16, 4:50 PM EST to 10:50 PM EST
Where
Morgan forecast zone
Reported by
911 Call Center
Coordinates
36.135, -84.649 (the zone’s center; the record gives no point)

Dispatch personnel reported freezing rain produced 0.25 inches of ice fell in Wartburg.

Winter Storm, Campbell

When
February 16, 4:50 PM EST to 9:50 PM EST
Where
Campbell forecast zone
Reported by
Public
Coordinates
36.404, -84.149 (the zone’s center; the record gives no point)

The public reported 2.00 inches of sleet fell in La Follette.

Winter Storm, Campbell

When
February 16, 4:55 PM EST to 9:50 PM EST
Where
Campbell forecast zone
Reported by
911 Call Center
Coordinates
36.404, -84.149 (the zone’s center; the record gives no point)

Dispatch personnel reported 1.00 inches of sleet fell in La Follette.

Winter Storm, Hancock

When
February 16, 4:58 PM EST to 10:00 PM EST
Where
Hancock forecast zone
Reported by
911 Call Center
Coordinates
36.524, -83.222 (the zone’s center; the record gives no point)

Dispatch personnel reported 4 inches of sleet fell in Sneedville.

Winter Storm, Loudon

When
February 16, 5:00 PM EST to 11:00 PM EST
Where
Loudon forecast zone
Reported by
Trained Spotter
Coordinates
35.735, -84.312 (the zone’s center; the record gives no point)

A trained spotter reported freezing rain produced 0.30 inches of ice accumulation 5 miles north- northwest of Lenoir City.

Winter Storm, Southeast Carter

When
February 16, 5:30 PM EST to 10:00 PM EST
Where
Southeast Carter forecast zone
Reported by
911 Call Center
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Dispatch personnel reported 1 inch of sleet fell in Hampton.

Winter Storm, Washington

When
February 16, 5:30 PM EST to 9:00 PM EST
Where
Washington forecast zone
Reported by
911 Call Center
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

Dispatch personnel reported 1 inch of sleet fell in Johnson City.

Winter Storm, Unicoi

When
February 16, 5:30 PM EST to 9:00 PM EST
Where
Unicoi forecast zone
Reported by
911 Call Center
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

Dispatch personnel reported 0.50 inch of sleet fell in Erwin.

Winter Storm, Hawkins

When
February 16, 5:30 PM EST to 9:00 PM EST
Where
Hawkins forecast zone
Reported by
Trained Spotter
Coordinates
36.441, -82.945 (the zone’s center; the record gives no point)

A trained spotter reported 1.00 inch of sleet fell in Church Hill.

Winter Storm, Hamblen

When
February 16, 5:53 PM EST to 9:00 PM EST
Where
Hamblen forecast zone
Reported by
NWS Employee
Coordinates
36.217, -83.267 (the zone’s center; the record gives no point)

A NWS employee reported freezing rain produced 0.25 inches of ice accumulation in Morristown.

Ice Storm, Roane

When
February 16, 7:54 PM EST to 11:00 PM EST
Where
Roane forecast zone
Reported by
Emergency Manager
Coordinates
35.848, -84.523 (the zone’s center; the record gives no point)

Emergency management personnel reported 1/2 inch or more of ice across the county. Widespread power outages. Hazardous road conditions.

Ice Storm, Loudon

When
February 16, 7:54 PM EST to 11:00 PM EST
Where
Loudon forecast zone
Reported by
Emergency Manager
Coordinates
35.735, -84.312 (the zone’s center; the record gives no point)

Emergency management personnel reported 1/2 inch or more of ice across the county. Widespread power outages. Hazardous road conditions.

Ice Storm, Knox

When
February 16, 8:32 PM EST to February 17, 3:00 AM EST
Where
Knox forecast zone
Reported by
Emergency Manager
Coordinates
35.993, -83.937 (the zone’s center; the record gives no point)

Emergency management personnel reported 1/4 to 1/2 of inch of ice on roads in Knoxville. Bad secondary roads.

Ice Storm, Rhea

When
February 16, 8:32 PM EST to February 17, 3:00 AM EST
Where
Rhea forecast zone
Reported by
Emergency Manager
Coordinates
35.609, -84.924 (the zone’s center; the record gives no point)

Emergency management personnel reported 1/3 to 1/2 of inch of ice on roads. Widespread trees and power outages in Dayton.

Ice Storm, North Sevier

When
February 16, 8:32 PM EST to February 17, 3:00 AM EST
Where
North Sevier forecast zone
Reported by
911 Call Center
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Dispatch personnel reported 1/3 to 1/2 of inch of ice on roads. Localized tree damage in Sevierville.

Ice Storm, Meigs

When
February 16, 8:32 PM EST to February 17, 3:00 AM EST
Where
Meigs forecast zone
Reported by
911 Call Center
Coordinates
35.513, -84.813 (the zone’s center; the record gives no point)

Dispatch personnel reported 1/3 to 1/2 of inch of ice on roads. Widespread tree damage in Decatur.

Ice Storm, McMinn

When
February 16, 8:32 PM EST to February 17, 3:00 AM EST
Where
McMinn forecast zone
Reported by
911 Call Center
Coordinates
35.425, -84.617 (the zone’s center; the record gives no point)

Dispatch personnel reported 1/3 to 1/2 of inch of ice on roads. Widespread tree damage in Athens.

Winter Storm, Knox

When
February 16, 9:00 PM EST to 11:00 PM EST
Where
Knox forecast zone
Reported by
NWS Employee
Coordinates
35.993, -83.937 (the zone’s center; the record gives no point)

A NWS employee reported freezing rain produced 0.75 inches of ice accumulation in Strawberry Plains.

Winter Storm, Campbell

When
February 16, 10:00 PM EST to February 17, 3:00 AM EST
Where
Campbell forecast zone
Reported by
Trained Spotter
Coordinates
36.404, -84.149 (the zone’s center; the record gives no point)

A trained spotter reported 2.5 inches of sleet fell in Jacksboro.

Winter Storm, Northwest Monroe

When
February 16, 10:17 PM EST to February 17, 4:00 AM EST
Where
Northwest Monroe forecast zone
Reported by
Amateur Radio
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Amateur radio personnel reported freezing rain produced 0.30 inches of ice accumulation in Vonore.

Winter Storm, Sullivan

When
February 17, 1:00 AM EST to 12:00 PM EST
Where
Sullivan forecast zone
Reported by
Trained Spotter
Coordinates
36.513, -82.304 (the zone’s center; the record gives no point)

A trained spotter reported 4 inches of snow fell in Colonial Heights.

Ice Storm, Sequatchie

When
February 17, 6:03 AM EST to 12:00 PM EST
Where
Sequatchie forecast zone
Reported by
Emergency Manager
Coordinates
35.371, -85.411 (the zone’s center; the record gives no point)

Emergency manager personnel reported trees and powerlines downed by the ice in Dunlap.

Ice Storm, North Sevier

When
February 17, 6:36 AM EST to 12:00 PM EST
Where
North Sevier forecast zone
Reported by
Emergency Manager
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Emergency manager personnel reported trees and powerlines downed by the ice in Sevierville.

Ice Storm, Loudon

When
February 17, 7:09 AM EST to 2:00 PM EST
Where
Loudon forecast zone
Reported by
Emergency Manager
Coordinates
35.735, -84.312 (the zone’s center; the record gives no point)

Emergency manager personnel reported trees and powerlines downed by the ice in Lenoir City.

Ice Storm, Hamilton

When
February 17, 7:13 AM EST to 3:00 PM EST
Where
Hamilton forecast zone
Reported by
Emergency Manager
Coordinates
35.181, -85.165 (the zone’s center; the record gives no point)

Emergency manager personnel reported trees and powerlines downed by the ice in Chattanooga.

Ice Storm, Meigs

When
February 17, 7:13 AM EST to 3:00 PM EST
Where
Meigs forecast zone
Reported by
Emergency Manager
Coordinates
35.513, -84.813 (the zone’s center; the record gives no point)

Emergency manager personnel reported trees and powerlines downed by the ice in Decatur.

Ice Storm, Bledsoe

When
February 17, 7:50 AM EST to 3:00 PM EST
Where
Bledsoe forecast zone
Reported by
Emergency Manager
Coordinates
35.596, -85.205 (the zone’s center; the record gives no point)

Emergency manager personnel reported trees and powerlines downed by the ice in Pikeville.

Heavy Snow, Sevier/Smoky Mountains

When
February 17, 8:00 AM EST to 6:00 PM EST
Where
Sevier/Smoky Mountains forecast zone
Reported by
COOP Observer
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A NWS observer reported 5.7 inches of snow fell 1 mile north of Newfound Gap.

Winter Storm, Hamilton

When
February 17, 8:00 AM EST to 3:00 PM EST
Where
Hamilton forecast zone
Reported by
Emergency Manager
Coordinates
35.181, -85.165 (the zone’s center; the record gives no point)

Emergency manager personnel reported freezing rain produced 0.25 to 0.50 inches of ice in Look Mountain.

Winter Storm, Claiborne

When
February 17, 9:00 AM EST to 4:00 PM EST
Where
Claiborne forecast zone
Reported by
Trained Spotter
Coordinates
36.486, -83.660 (the zone’s center; the record gives no point)

A trained spotter reported freezing rain produced 0.75 inches of ice accretion 2 miles southwest of Tazewell.

Winter Storm, Washington

When
February 17, 9:45 AM EST to 4:00 PM EST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

Emergency manager personnel reported freezing rain produced 0.50 inches of ice accretion in Gray.

Winter Storm, Scott

When
February 17, 9:45 AM EST to 4:00 PM EST
Where
Scott forecast zone
Reported by
Emergency Manager
Coordinates
36.429, -84.503 (the zone’s center; the record gives no point)

Emergency manager personnel reported freezing rain produced 1.00 inches of ice fell in Oneida.

Heavy Snow, Johnson

When
February 17, 9:45 AM EST to 6:00 PM EST
Where
Johnson forecast zone
Reported by
Emergency Manager
Coordinates
36.455, -81.852 (the zone’s center; the record gives no point)

Emergency manager personnel reported 4 to 6 inches of snow fell in Mountain City.

Heavy Snow, Washington

When
February 17, 9:45 AM EST to 6:00 PM EST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

Emergency manager personnel reported 5 inches of snow fell in Gray.

Winter Storm, North Sevier

When
February 17, 10:00 AM EST to 5:00 PM EST
Where
North Sevier forecast zone
Reported by
Emergency Manager
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Emergency manager personnel reported freezing rain produced 0.50 inches of ice accumulation in Sevierville.

Heavy Snow, Campbell

When
February 17, 10:00 AM EST to 6:00 PM EST
Where
Campbell forecast zone
Reported by
COOP Observer
Coordinates
36.404, -84.149 (the zone’s center; the record gives no point)

An NWS observer reported 4 inches of snow fell in La Follette.

Heavy Snow, Southeast Carter

When
February 17, 10:15 AM EST to 6:00 PM EST
Where
Southeast Carter forecast zone
Reported by
Emergency Manager
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Emergency manager personnel reported 4 inches of snow fell in Hampton.

Heavy Snow, Unicoi

When
February 17, 10:15 AM EST to 6:00 PM EST
Where
Unicoi forecast zone
Reported by
Emergency Manager
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

Emergency manager personnel reported 4 inches of snow fell in Erwin.

Ice Storm, McMinn

When
February 17, 10:17 AM EST to 6:00 PM EST
Where
McMinn forecast zone
Reported by
Emergency Manager
Coordinates
35.425, -84.617 (the zone’s center; the record gives no point)

Emergency manager personnel reported trees and powerlines downed by the ice in Athens.

Winter Storm, Jefferson

When
February 17, 11:15 AM EST to 5:00 PM EST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
36.051, -83.446 (the zone’s center; the record gives no point)

A trained spotter reported freezing rain produced 0.25 inches of ice fell in Strawberry Plains.

Ice Storm, Northwest Cocke

When
February 17, 12:32 PM EST to 6:00 PM EST
Where
Northwest Cocke forecast zone
Reported by
Emergency Manager
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Emergency manager personnel reported trees and powerlines downed by the ice in Newport.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Hamilton2015-02-1663MaleUnknownDirect
Cold/Wind Chill, Roane2015-02-1644MaleUnknownDirect
Cold/Wind Chill, Sequatchie2015-02-1685MaleUnknownDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559346, 559358, 559360, 558139, 558622, 558623, 558624, 558625, 558656, 558657, 558634, 558626, 558627, 558628, 560196, 558630, 558632, 558635, 558636, 558654, 558655, 558637, 558658, 558842, 558659, 558660, 558661, 558662, 558664, 558641, 558642, 558643, 560212, 558843, 558666, 558844, 558845, 558846, 558848, 560214, and more.